Though Ed Sliverman, over at Pharmalot, had the story first thing this morning, by late afternoon, the story was being sold as though the FDA itself [now NewsInferno (the linked story) has corrected its verbiage] was looking into new warnings on the labeling, and package inserts, for osteoporosis drugs like Merck's Fosamax®. [Here's the actual FDA statement.]
Almost exactly one year ago, I first reported on what I still think was the first peer-reviewed paper to mention a possible link between long-term (eight steady years of) Fosamax use, and femur death -- essentially osteonecrosis, but in the femur, and/or hip-joint socket. [There were confounding conditions in that first vignette -- including osteoarthritis.]
Here's a snippet of Ed's earlier coverage -- at Pharmalot:
. . . .Six months after the FDA determined there is no link between bisphosphonates and thigh-bone fractures, a task force says otherwise. Convened by the American Society of Bone and Mineral Research, the 26-person panel reviewed 310 cases of atypical femur fractures and found that 94 percent, or 291 patients, had taken the drugs, most for more than five years. This is the same task force report the FDA has been waiting to see before issuing recommendations. . . .
Earlier this year, two studies found that bones of some post-menopausal women who take the meds on a long-term basis to prevent osteoporosis can stop rejuvenating and become brittle. . . .
Even though these sorts of "atypical" spiral fractures represent less than one percent of all femur fractures, if there is a drug related increased risk from long term, constant Fosamax use (without so-called drug "holidays"), the public ought to be informed -- and allowed, with the advice of their doctors, to decide about relative risks and benefits. Hopefully FDA will see it the same way the panel did, today. We'll keep you informed.